Alert archive / Oklahoma / Flash Flood Warnings in 2009

Flash Flood Warning 25, NWS Tulsa, OK

May 11, 2009Choctaw County, Oklahoma

NWS Tulsa, OK issued this flash flood warning at May 11, 2009, 8:24 AM CDT for Choctaw County, Oklahoma. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 11, 2009, 8:24 AM CDT (13:24 UTC)
Expired
May 11, 2009, 2:30 PM CDT
In force
6 hr
Issued by
NWS Tulsa, OK
Area
Storm-based polygon
Flood severity
None

County Choctaw County, OK

The radar

The Western Arkansas radar (KSRX), 185 km from the middle of the area, began a volume at 13:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 12:00Z, 1.4 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2009-05-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 65 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 12:00Z on 2009-05-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 220 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
65 J/kg
Mixed-layer CIN
-232 J/kg
Mixed-layer LCL
452 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
220 m²/s²
0-3 km storm-relative helicity
268 m²/s²
Significant tornado parameter
0.0
Supercell composite
5.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KTSA 111324
FFWTSA
OKC023-111930-
/O.NEW.KTSA.FF.W.0025.090511T1324Z-090511T1930Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TULSA OK
824 AM CDT MON MAY 11 2009

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CHOCTAW COUNTY IN SOUTHEAST OKLAHOMA

* UNTIL 230 PM CDT MONDAY

* AT 822 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  THUNDERSTORMS WITH HEAVY RAIN ALONG A LINE EXTENDING FROM 7 MILES
  NORTH OF BOSWELL TO 13 MILES SOUTH OF GOODLAND...MOVING EAST AT    
  30 MPH. RADAR INDICATES THAT 1 TO 3 INCHES OF RAIN HAS ALREADY     
  FALLEN THROUGH THE EARLY MORNING HOURS...WITH PORTIONS OF CHOCTAW  
  COUNTY RECEIVING OVER 5 INCHES OF RAIN WITHIN THE PAST 36 HOURS.   
  ANOTHER 1 TO 3 INCHES WILL BE POSSIBLE THROUGH 230 PM CDT MONDAY.

* LOCATIONS THAT WILL CONTINUE TO BE AFFECTED BY HEAVY RAIN
  INCLUDE...SOPER...KENT...HUGO...MESSER...SAWYER AND FORT TOWSON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE ROAD TO
UNKNOWN DEPTHS. IT ONLY TAKES TWO FEET OF RUSHING WATER TO CARRY AWAY
MOST SPORT UTILITY VEHICLES AND PICKUPS. TAKE A DIFFERENT ROUTE TO
REACH YOUR DESTINATION OR WAIT UNTIL THE WATER RECEDES. REMEMBER...
MOST FLOOD RELATED DEATHS OCCUR IN AUTOMOBILES.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN TULSA.

&&

LAT...LON 3389 9552 3388 9554 3394 9558 3389 9569
      3390 9575 3387 9577 3388 9584 3394 9594
      3417 9594 3416 9516 3394 9514 3396 9523
      3390 9525 3389 9532 3386 9534 3386 9546

$$
1 follow-up statement
000 
WGUS74 KTSA 111534
FFSTSA

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
1034 AM CDT MON MAY 11 2009

OKC023-111930-
/O.CON.KTSA.FF.W.0025.000000T0000Z-090511T1930Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CHOCTAW OK-
1034 AM CDT MON MAY 11 2009

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 230 PM CDT FOR
CHOCTAW COUNTY...

AT 1031 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN 
AREA OF HEAVY RAIN COVERING MUCH OF CHOCTAW COUNTY...WITH THE 
WIDESPREAD RAIN AREA MOVING EAST AT 30 MPH. RADAR INDICATES THAT 1 
TO 3 INCHES OF RAIN HAS ALREADY FALLEN SINCE MIDNIGHT. ANOTHER 1 TO 
2 INCHES WILL BE POSSIBLE THROUGH 230 PM CDT.

SOME LOCATIONS THAT WILL CONTINUE TO BE AFFECTED BY HEAVY RAIN
INCLUDE KENT...MESSER...SOPER...BOSWELL...FORT TOWSON...SAWYER...
GOODLAND AND HUGO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HEAVY RAINS FLOOD ROADS AND LOW LYING AREAS RAPIDLY...SO DO NOT DRIVE
YOUR VEHICLE INTO AREAS WHERE WATER OF AN UNKNOWN DEPTH COVERS THE
ROAD. IT ONLY TAKES TWO FEET OF RUSHING WATER TO CARRY AWAY MOST
SPORT UTILITY VEHICLES AND PICKUPS. TAKE A DIFFERENT ROUTE TO REACH
YOUR DESTINATION OR WAIT UNTIL THE WATER RECEDES. REMEMBER...MOST
FLOOD RELATED DEATHS OCCUR IN AUTOMOBILES.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN TULSA.

&&

LAT...LON 3389 9552 3388 9554 3394 9558 3389 9569
      3390 9575 3387 9577 3388 9584 3394 9594
      3417 9594 3416 9516 3394 9514 3396 9523
      3390 9525 3389 9532 3386 9534 3386 9546

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before this flash flood warning went out at May 11, 7:28 AM CDT, 56 minutes earlier.

Area forecast discussion, May 11, 7:28 AM CDT, 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
728 AM CDT MON MAY 11 2009

...UPDATE...

.DISCUSSION...
BASED UPON CURRENT OBS AND TRENDS IN PRECIP...WILL SEND AN UPDATE
TO THE WEATHER GRIDS TO DECREASE POPS ACROSS NORTHEAST OKLAHOMA AND
NORTHWEST ARKANSAS FOR TODAY. THE REST OF THE GRIDS LOOK TO BE ON
TRACK. UPDATE WILL BE OUT SHORTLY.

&&

.PREV DISCUSSION... /ISSUED 419 AM CDT MON MAY 11 2009/

DISCUSSION...
THE NEXT ROUND OF SIGNIFICANT RAINFALL IS IN THE PROCESS OF
ORGANIZING JUST TO OUR WEST AT THIS TIME AND APPEARS DESTINED TO
PLOW ACROSS MAINLY THE SOUTHERN HALF OF THE FORECAST AREA THIS
MORNING. WILL KEEP THE FLASH FLOOD WATCH AS IS AS FAR SOUTHEAST
OKLAHOMA HAS SEEN THE GREATEST RAINFALL OVER THE PAST COUPLE DAYS
AND CANNOT HANDLE MUCH MORE.

THE FRONTAL BOUNDARY WHICH HAS BEEN HANGING OUT JUST TO OUR SOUTH
FOR THE PAST SEVERAL DAYS WILL BE ON THE MOVE TO THE NORTH TONIGHT
AND TUESDAY LIKELY RESULTING IN MORE SIGNIFICANT RAINFALL
SOMEWHERE IN OUR FORECAST AREA. TEMPERATURES TUESDAY ARE TRICKY AS
THE FRONT IS LIKELY TO BE DRAPED SOMEWHERE ACROSS OUR FORECAST
AREA BY LATE AFTERNOON.

THE FRONT WILL LIFT NORTH OF THE ENTIRE AREA TUESDAY EVENING WITH
TEMPERATURES IN NORTHEAST OKLAHOMA AND NORTHWEST ARKANSAS RISING
OVERNIGHT ONCE IT PASSES. A TEMPORARY LULL IN THE RAIN CHANCES
WILL ALSO TAKE PLACE TUESDAY NIGHT INTO MUCH OF WEDNESDAY.

A COLD FRONT WILL ENTER NORTHEAST OKLAHOMA BY LATE WEDNESDAY
AFTERNOON AND EVENING AND WILL EVENTUALLY STALL IN OR NEAR OUR
FORECAST AREA BY THURSDAY. THIS PROMISES TO YIELD ADDITIONAL
SIGNIFICANT RAINFALL AND PERHAPS SIGNIFICANT SEVERE
WEATHER...PARTICULARLY IN NORTHEAST OKLAHOMA AND NORTHWEST
ARKANSAS.

THE FRONT WILL LIFT BACK NORTH BY FRIDAY WHICH MAY PROVIDE ANOTHER
BRIEF LULL IN THE RAIN BUT YET ANOTHER COLD FRONT WILL PUSH ACROSS
THE AREA DURING THE FIRST PART OF THE WEEKEND. ANOTHER ROUND OF
HEAVY RAINFALL AND SEVERE WEATHER APPEARS LIKELY WITH THIS FRONTAL
PASSAGE.

A CHANGE IN THE WEATHER PATTERN FINALLY LOOKS TO OCCUR BY LATE
NEXT WEEKEND INTO THE EARLY PART OF THE FOLLOWING WEEK AS A BIG
UPPER TROF SETS UP TO OUR EAST. DRY NORTHWEST FLOW LOOKS TO SETUP
OVER OUR AREA FINALLY GIVING US A CHANCE TO DRY OUT...ALTHOUGH
NORTHWEST FLOW THIS TIME OF YEAR CAN RESULT IN A FEW SURPRISES
EVERY NOW AND THEN.

DID NOT STRAY TOO FAR FROM GUIDANCE TEMPERATURES AND POPS THE NEXT
COUPLE DAYS.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   68  55  72  69 /  40  50  60  10
FSM   65  55  72  64 /  70  50  60  10
MLC   65  57  77  70 /  90  50  40  10
BVO   69  53  70  66 /  40  50  70  20
FYV   65  54  65  61 /  40  50  60  10
BYV   66  53  64  61 /  40  50  60  20
MKO   66  55  73  67 /  40  50  60  10
MIO   70  53  68  64 /  40  50  60  20
F10   66  56  75  68 /  60  50  50  10
HHW   65  59  79  69 /  90  50  40  10

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...FLASH FLOOD WATCH UNTIL 7 PM MONDAY FOR OKZ049-OKZ053.

AR...NONE.
&&

SHORT TERM...20
LONG TERM....99
Hazardous weather outlook, May 11, 5:39 AM CDT, 2 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
539 AM CDT MON MAY 11 2009

ARZ001-002-010-011-019-020-029-OKZ049-053>076-121000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
519 AM CDT MON MAY 11 2009

...FLOOD WATCH TODAY PUSHMATAHA AND CHOCTAW COUNTIES UNTIL 7PM...

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...TODAY AND TONIGHT.

SEVERE THUNDERSTORM.
RISK...LIMITED.
AREA...EASTERN OKLAHOMA.

FLASH FLOOD.
RISK...LIMITED.
AREA...SOUTH OF INTERSTATE 40 IN EASTERN OKLAHOMA.
ONSET...THIS MORNING.

HEAVY RAIN.
RISK...LIMITED.
AREA...SOUTH OF INTERSTATE 40 IN EASTERN OKLAHOMA.
ONSET...THIS MORNING.

DISCUSSION...
EARLY THIS MORNING A STALLED FRONTAL BOUNDARY REMAINED STRETCHED
WEST TO EAST ACROSS TEXAS. THIS BOUNDARY WILL PRODUCE NUMEROUS SHOWERS
AND THUNDERSTORMS TODAY AND TONIGHT OVER EASTERN OKLAHOMA AND WEST CENTRAL
ARKANSAS. AREAS SOUTH OF INTERSTATE 40...AND ESPECIALLY THOSE AREAS
NEAR THE RED RIVER IN SOUTHEAST OKLAHOMA WILL BE THE MOST VULNERABLE
FOR HEAVY RAIN AND POTENTIAL FLOODS. ISOLATED AREAS THERE COULD RECEIVE
SEVERAL INCHES OF RAIN.  AS THE FRONT LIFTS NORTH TONIGHT THE RAIN AREA
WILL EXPAND NORTH. ALTHOUGH THE THREAT OF SEVERE STORMS IS MINIMAL...
THE CHANCE THAT A STORM OR TWO MAY PRODUCE LARGE HAIL IS NOT ZERO.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
SPOTTER ACTIVATION NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
TUESDAY...THUNDERSTORM POTENTIAL.
WEDNESDAY...SEVERE THUNDERSTORM POTENTIAL...HEAVY RAIN POTENTIAL.
THURSDAY...THUNDERSTORM POTENTIAL.
FRIDAY...THUNDERSTORM POTENTIAL.
SATURDAY...THUNDERSTORM POTENTIAL.
SUNDAY...NO HAZARDS.

EXTENDED DISCUSSION...
OUR UNUSUALLY WET PATTERN WILL CONTINUE MOST OF THIS WEEK.
RAIN IS LIKELY BOTH MONDAY AND TUESDAY. A STRONG COLD FRONT
IS EXPECTED WEDNESDAY NIGHT...WITH THAT FRONT STALLING OVER
THE FORECAST AREA THURSDAY. THIS WILL SET THE STAGE FOR
MORE HEAVY RAIN INTO THE WEEKEND.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL TABULAR AND GRAPHICAL
INFORMATION.

The office that day

Everything else NWS Tulsa, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 11, 11:31 AM CDTAreal Flood AdvisoryTSAPushmataha119 min

Nearby

Flash Flood Warnings in Oklahoma, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.